Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 164, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 23, 2004, 4:50 PM CDT for Atascosa County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2004, 4:50 PM CDT (21:50 UTC)
- Expired
- Oct 23, 2004, 5:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Atascosa County, TX
The radar
The Austin/San Antonio radar (KEWX), 95 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1428 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 232151 SVRSAT TXC013-232245- /X.NEW.KEWX.SV.W.0014.041023T2150Z-041023T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 450 PM CDT SAT OCT 23 2004 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES... ATASCOSA * UNTIL 545 PM CDT * AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES WEST OF PLEASANTON...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLEASANTON AND JOURDANTON BY 455 PM CDT 8 MILES NORTH OF CAMPBELLTON BY 545 PM CDT SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 2913 9846 2891 9865 2866 9848 2880 9815 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:00 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Oct 23, 3:00 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 300 PM CDT SAT OCT 23 2004 .DISCUSSION... THE FIRST OF TWO UPPER-AIR SHORTWAVES HAS MOVED ACROSS SOUTH CENTRAL TEXAS AND IS EXITING EASTWARD. MOVING ALONG BEHIND THIS WAVE IS ITS ASSOCIATED CONVECTIVE ACTIVITY WHICH IS NOW OVER THE EXTREME SOUTHEASTERN COUNTIES EXTENDING EAST INTO EAST TEXAS AND LOUISIANA. THE SECOND AND LESS ACTIVE SHORTWAVE IS CURRENTLY MOVING ACROSS THE REGION PRODUCING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. BEHIND THE SHORTWAVE...NORTHWEST WINDS PREVAIL...AS SEEN BY DOPPLER RADAR VAD WINDS AND THE WIND PROFILER OBSERVATION NETWORK ACROSS TEXAS. CLEARING SKIES ARE BEING OBSERVED ACROSS THE WESTERN SECTIONS OF THE STATE...HOWEVER THE SOUTH CENTRAL SECTION WILL REMAIN SOMEWHAT CLOUDY. IR AND WV SATELLITE LOOPS SHOW A MODEL GUIDANCE IN GOOD AGREEMENT WITH THE CURRENT TRENDS AND FORECAST. BRINGING YET ANOTHER SHORTWAVE ACROSS TEXAS ON SUNDAY. THIS SETS UP SOUTHWEST FLOW ALOFT WHICH WILL RESULT IN WARMER TEMPERATURES AND DRYER CONDITIONS. HOWEVER...AT THE SURFACE... DEEP MOISTURE WILL PROVIDE THE FUEL NEEDED FOR AFTERNOON HEATING CONVECTIVE TYPE THUNDERSTORMS. THIS WILL RESULT IN PARTLY TO MOSTLY CLOUDY SKIES THROUGH THE WEEK AND CONTINUED CHANCES OF RAIN. MODELS MOVE A CANADIAN AIRMASS COLD FRONT INTO TEXAS LATE IN THE WORKWEEK AND THIS WILL SHUTOFF THE PRECIPITATION CHANCE AND BRING COOLER TEMPERATURES. FOR THE REMAINDER OF THIS WEEKEND AND INTO THE UPCOMING WORKWEEK... AFTERNOON HEATING AND DEEP LOW LEVEL MOISTURE OFF THE GULF WILL CONTINUE THE CHANCES OF PRECIPITATION. A STRONG BAJA/PACIFIC TAPE ACROSS MEXICO AND INTO TEXAS WILL PROVIDE MID/UPPER LEVEL MOISTURE WITH MOSTLY CLOUDY SKY CONDITIONS ALONG WITH A CHANCE OF SHOWERS. COOLER TEMPERATURES ALOFT DUE TO THE SHORTWAVE PASSAGE WILL RESULT IN DAYTIME HIGHS IN THE 80S NEAR 90 AND NIGHTTIME LOWS IN THE UPPER 60S INTO THE 70S. LATER IN THE WORKWEEK...LOOKING FOR A COLD FRONT WITH COOLER TEMPERATURES AND MORE NORMAL LATE OCTOBER WEATHER. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 85 69 86 / 30 40 30 20 AUSTIN BERGSTROM INTL AIRPORT 70 84 67 85 / 30 40 30 20 DEL RIO INTL AIRPORT 69 87 69 87 / 20 30 30 20 SAN ANTONIO INTL AIRPORT 71 86 69 87 / 30 40 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Oct 23, 5:41 AM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 541 AM CDT SAT OCT 23 2004 TXZ171>173-183>194-202>209-217>225-228-241100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 541 AM CDT SAT OCT 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE... A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR THE EASTERN HALF OF SOUTH CENTRAL TEXAS...EXCLUDING COUNTIES SOUTH OF INTERSTATE 10. STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT HEAVY RAIN IS LIKELY IN THE WATCH AREA. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON...WITH LOCALLY HIGHER AMOUNTS. THE HEAVY RAIN THREAT WILL PEAK THIS MORNING AND TREND DOWN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... DAYTIME THUNDERSTORMS ARE FORECAST ON SUNDAY...WITH FLASH FLOODING POSSIBLE GIVEN ALREADY SATURATED GROUNDS. ANOTHER STORM SYSTEM WILL APPROACH THE AREA LATE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Oct 23, 11:14 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1114 AM CDT SAT OCT 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD SEGUIN 29.58N 97.97W
10/23/2004 GUADALUPE TX LAW ENFORCEMENT
SEVERAL ROADS CLOSED COUNTY WIDE.
&&
DCThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 9:58 PM CDT | Severe Thunderstorm Warning | EWX | Llano | 47 min |
| Oct 22, 10:37 PM CDT | Severe Thunderstorm Warning | EWX | Burnet | 53 min |
| Oct 23, 12:03 AM CDT | Flash Flood Warning | EWX | Bandera | 3 hr |
| Oct 23, 12:42 AM CDT | Flash Flood Warning | EWX | Kendall | 3 hr |
| Oct 23, 1:10 AM CDT | Flash Flood Warning | EWX | Kerr | 2 hr |
| Oct 23, 3:37 AM CDT | Flash Flood Warning | EWX | Kendall | 3 hr |
| Oct 23, 3:46 AM CDT | Flash Flood Warning | EWX | Blanco | 3 hr |
| Oct 23, 5:25 AM CDT | Flash Flood Warning | EWX | Comal, Hays | 3 hr |
| Oct 23, 6:25 AM CDT | Flash Flood Warning | EWX | Kendall | 2 hr |
| Oct 23, 8:18 AM CDT | Flash Flood Warning | EWX | Caldwell, Gonzales, Guadalupe | 3 hr |
| Oct 23, 10:26 AM CDT | Flash Flood Warning | EWX | Fayette, Lavaca | 3 hr |
| Oct 23, 5:45 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.